Kansas, 2009

Flash Flood and Hail in Kansas, July 13, 2009

July 13, 2009 · NWS SGF · 4 events in 1 county or zone

A complex of thunderstorms developed over eastern Kansas and moved eastward over the Missouri Ozarks. As the storm complex moved over the region, hail to the size of half dollars, winds up to 70 mph and flash flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A complex of thunderstorms developed over eastern Kansas and moved eastward over the Missouri Ozarks. As the storm complex moved over the region, hail to the size of half dollars, winds up to 70 mph and flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 12, 11:11 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 12, 11:11 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1211 AM CDT MON JUL 13 2009

...UPDATE TO AVIATION...

.UPDATE...

SO FAR...THIS EVENING HAS BEEN MUCH QUIETER THAN SATURDAY EVENING.
A FEW LIGHT SHOWERS HAVE STREAMED SOUTHEAST ACROSS CENTRAL
MISSOURI...AND THAT HAS BEEN IT.

THERE ARE A COUPLE OF CONCERNS FOR LATER TONIGHT. THE FIRST WILL
BE A DEVELOPING MCS ACROSS NORTHWEST KANSAS. THIS CLUSTER OF
STORMS WILL BEGIN TO PULL EAST AS A STRENGTHENING LOW LEVEL JET
BEGINS TO VEER. CORFIDI VECTORS PAINT A PRETTY GOOD SIGNAL THAT
THESE STORMS WILL IMPACT THE OZARKS LATE TONIGHT AND MONDAY
MORNING...IF THEY CAN SURVIVE.

THAT VEERING LOW LEVEL JET WILL ALSO CREATE SOME DECENT ASCENT
ACROSS THE MISSOURI OZARKS LATE TONIGHT. PARCELS BEING LIFTED WILL
ACTUALLY BE FAIRLY FREE TO ASCEND. THEREFORE ALSO EXPECT SOME
SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF THE
MISSOURI OZARKS. BEST GUESS AT THIS POINT WOULD BE LOCATIONS ALONG
AND SOUTH OF THE HIGHWAY 60 CORRIDOR. WITH DECENT ELEVATED
INSTABILITY AND LARGE SCALE SHEAR...SOME OF THE STORMS MAY CONTAIN
SOME LARGE HAIL AND DAMAGING WINDS. WITH ALL THAT SAID...
MAINTAINED CHANCE POPS AREAWIDE.

ONLY OTHER CONCERN FOR TONIGHT IS FOG POTENTIAL ACROSS CENTRAL
MISSOURI. IT HAS BEEN FAIRLY WET UP THAT WAY WITH MID EVENING DEW
POINT DEPRESSIONS ALREADY BELOW FIVE DEGREES. THE ONE FLY IN THE
OINTMENT MAY BE STRATUS DEVELOPMENT...ESPECIALLY WITH THE UPSLOPE
FLOW ALONG THE PLATEAU. DECIDED TO GO WITH PATCHY FOG FOR NOW FOR
POINTS ALONG AND EAST OF A LAKE OF THE OZARKS TO ROUND SPRING
LINE.

SCHAUMANN

&&

.DISCUSSION...

CURRENTLY...LINE OF STORMS THAT MOVED THROUGH THE NORTHERN
PORTIONS OF THE OUTLOOK AREA IS NOW CROSSING THE MS RIVER. RATHER
EXTENSIVE MID/HIGH LEVEL CLOUD COVER HAS BEEN LEFT IN THE WAKE OF
THIS ACTIVITY AND AS A RESULT TEMPERATURES VARY CONSIDERABLY
ACROSS THE REGION. READINGS IN THE EASTERN OZARKS HAVE HELD IN THE
70S...WITH READINGS WELL INTO THE 90S ACROSS THE FAR SOUTHWEST
PORTIONS OF THE AREA WHERE CLEARING HAS OCCURRED.

REST OF THIS AFTERNOON...EARLIER CONVECTION HAS MUDDLED OUR
THUNDERSTORM POTENTIAL. A FEW OUTFLOW BOUNDARIES ARE SCATTERED
ACROSS THE AREA...WHILE THERE IS AN EFFECTIVE FRONT OR BOUNDARY IN
THE 925/850MB WIND FIELDS ACROSS THE EASTERN OZARKS. SFC AND MIXED
LAYER CAPE IS LIMITED MOST OVER THE EASTERN OZARKS DUE TO
EXTENSIVE CLOUD COVERAGE...THOUGH SUFFICIENT CAPE IS AVAILABLE
ALOFT TO SUPPORT DECENT UPDRAFTS. FURTHER TO THE SOUTHWEST...WARM
AND HUMID CONDITIONS SUPPORT MLCAPE AND SBCAPE IN THE 3000 TO
4000 J/KG RANGE. THOUGH SUPPORT FROM LINGERING BOUNDARIES IS MORE
LIMITED. PLUS...THE MORE MIXING THAT OCCURS...THE MORE LIKELY
DEWPOINTS WILL DROP THIS AFTERNOON. THERE WILL NOT BE ENOUGH
INSOLATION TO ALLOW FOR SFC BASED CONVECTION OVER THE EAST...AND
OVER THE WEST...WE WILL HAVE TO WATCH THE FEW BOUNDARIES LOCATED
IN THAT AREA. ANY UPDRAFTS THAT CAN GO UP OVER THE FAR SW PORTION
OF THE AREA WILL SUPPORT SEVERE STORMS WITH DAMAGING MICROBURST
WINDS AND LARGE HAIL. WHILE SHRA/TSRA CANNOT BE COMPLETELY RULED
OUT OVER THE EASTERN CWA...IT LOOKS LIKE THERE WILL BE A LULL IN
THE ACTIVITY THROUGH THE EARLY EVENING.

TONIGHT AND MONDAY...THE LOW LEVEL JET WILL BE NEEDED TO HELP
SPARK CONVECTION ALONG THE LOW LEVEL BOUNDARY OVER THE EASTERN
OZARKS. LIKE LAST NIGHT...THIS LOW LEVEL JET WILL NOT BE
STELLAR...AS A RESULT...JUST SCT ELEVATED SHRA/TSRA ARE
EXPECTED...WITH A VERY MINIMAL RISK OF WIND/HAIL. WILL NEED TO
KEEP AN EYE ON UPSTREAM TSRA DEVELOPMENT OVER NEB/IA/KS. ANY
DEVELOPMENT WILL RIDE THE RIDGE INTO THE AREA. MONDAY WILL
DEFINITELY BE A WARMER DAY AS COMPARED TO TODAY. WILL ONCE AGAIN
ALLOW THE NIGHT SHIFT TO MONITOR OVERNIGHT CONVECTION TO SEE IF A
HEAT ADVISORY IS NECESSARY FOR THE WESTERN THIRD OF THE AREA...
WHERE HEAT INDEX VALUES WILL EXCEED 100 AND APPROACH 105.
CONVECTION AND CLOUD DEBRIS HAS PREVENTED THIS AREA FROM REACHING
CRITERIA SO FAR...AND PREFER TO TAKE THE CONSERVATIVE ROUTE HERE.
THE BEST RAIN CHANCES TOMORROW LOOK TO REMAIN CONFINED TO THE
EASTERN CWA...BUT THIS WILL BE MAINLY DURING THE MORNING...WITH
CLEARING IN THE AFTERNOON.

MONDAY NIGHT THROUGH TUESDAY NIGHT...THIS WILL LIKELY BE OUR
QUIETEST PORTION OF THE SHORT TERM FORECAST. SHORTWAVE RIDGING
WILL BUILD OVER THE AREA AS A DISTURBANCE MOVES ACROSS SOUTHERN
CANADA AND THE NORTHERN TIER OF STATES. TUESDAY SHOULD BE OUR
WARMEST DAY WITH HIGHS WELL INTO THE 90S. ONCE AGAIN...WILL NEED
TO MONITOR MUCH OF THE AREA FOR A POTENTIAL HEAT ADVISORY WITH
MOST LOCATIONS HAVING HEAT INDEX VALUES AROUND 105.

WEDNESDAY ONWARD...AFOREMENTIONED SHORT WAVE MOVING ACROSS THE
NORTHERN TIER OF STATES WILL DIG INTO THE EASTERN CWA...SENDING A
COLD FRONT SLOWLY THROUGH THE AREA. HAVE INCREASED CHANCES FOR
SHRA/TSRA WED/THUR...DECREASING CHANCES FRI/SAT GIVEN MODEL
CONSENSUS ON PUSHING THE FRONT WELL SOUTH OF THE AREA. WED SHOULD
BE ANOTHER HOT DAY...BUT TEMPS WILL QUICKLY RETURN TO AT OR EVEN
BELOW AVERAGE FROM THUR INTO NEXT WEEKEND.

GAGAN

&&

.AVIATION...

THERE ARE MULTIPLE AVIATION CONCERNS INTO EARLY MONDAY MORNING. A
BAND OF STRATUS IS INDEED BEGINNING TO DEVELOP ACROSS CENTRAL
MISSOURI. LATEST SHORT TERM MODEL GUIDANCE HAS THIS DECK EXPANDING
INTO THE KSGF AREA...WHICH MAKES SENSE GIVEN WEAK UPSLOPE FLOW
ALONG THE PLATEAU. CEILINGS WITH THIS DECK WILL BE IN THE IFR
RANGE. AM STILL NOT CERTAIN THIS DECK WILL REALLY GET ESTABLISHED
AT KSGF AS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST
MISSOURI LATE TONIGHT. THEREFORE WENT WITH A TEMPO GROUP FOR IFR
CEILINGS AT KSGF. THINK THE LOW CLOUDS WILL STAY OUT OF KJLN. THE
THUNDERSTORMS ARE EXPECTED TO IMPACT BOTH KJLN AND KSGF LATE
TONIGHT AND EARLY MONDAY MORNING. WENT WITH A TEMPO GROUP FOR
THESE STORMS AS TIMING IS STILL SOMEWHAT IN QUESTION. ONE FINAL
IMPACT WILL BE HAZE...WHICH MAY DROP VISIBILITIES INTO THE HIGHER
END MVFR RANGE OVERNIGHT AT KSGF.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 12, 10:03 PM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1103 PM CDT SUN JUL 12 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1103 PM CDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT AS A LOW LEVEL
  JET STREAM SHIFTS INTO SOUTHERN MISSOURI. ENOUGH INSTABILITY
  AND WIND SHEAR WILL BE PRESENT FOR A FEW STRONG TO SEVERE
  THUNDERSTORMS. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO
  60 MPH WILL BE THE MAIN THREATS WITH ANY STRONGER STORMS. HEAVY
  RAINFALL AND LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE.

  PATCHY FOG WILL ALSO BE POSSIBLE LATE TONIGHT ACROSS CENTRAL
  MISSOURI. AT THIS TIME...WIDESPREAD DENSE FOG IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  SCATTERED STRONG THUNDERSTORMS ARE EXPECTED MONDAY...ESPECIALLY
  ALONG AND EAST OF A LINE FROM NEVADA...TO SPRINGFIELD...TO
  BRANSON. WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF PENNIES
  WILL BE POSSIBLE WITH A FEW STORMS.

  THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL MISSOURI AND THE
  EASTERN OZARKS TUESDAY...AND ACROSS THE ENTIRE OUTLOOK AREA
  WEDNESDAY AND THURSDAY. THE EXACT TIMING OF THESE PERIODS OF
  THUNDERSTORMS REMAINS UNCERTAIN.

  HEAT INDEX VALUES AT OR ABOVE 100 DEGREES WILL BE POSSIBLE
  MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Jul 13, 1:22 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
222 AM CDT MON JUL 13 2009

KSZ101-MOZ088-130800-
CHEROKEE KS-JASPER MO-
222 AM CDT MON JUL 13 2009

...SIGNIFICANT WEATHER ALERT FOR CHEROKEE AND WESTERN JASPER
COUNTIES UNTIL 300 AM CDT...

AT 221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR WEST MINERAL...OR 3 MILES
SOUTHWEST OF CARONA...MOVING SOUTHEAST AT 30 MPH. PENNY SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  STIPPVILLE AND SKIDMORE BY 230 AM CDT.
  COLUMBUS BY 235 AM CDT.
  CRESTLINE AND NEUTRAL BY 245 AM CDT.
  GALENA...RIVERTON AND LOWELL BY 255 AM CDT.

LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...BAXTER SPRINGS...CARL
JUNCTION...CARONA...COLUMBUS...CRESTLINE...GALENA...LAWTON...
LOWELL...NEUTRAL...NORTHWESTERN JOPLIN...ORONOGO...RIVERTON...
ROSELAND...SCAMMON...SHERMAN...SHERWIN...SKIDMORE...STIPPVILLE...
WACO...WEIR AND WEST MINERAL.

DSA

The radar

The Springfield radar (KSGF), 128 km away, was scanning. The volume nearest the first event began at 07:37 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Cherokee

When
July 13, 1:35 AM CST
Where
Cherokee County, 0.55 mi W of Columbus
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.170, -94.840

Thunderstorm Wind, Cherokee

When
July 13, 1:42 AM CST
Where
Cherokee County, 1.65 mi E of Baxter Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.020, -94.700

Severe thunderstorm winds downed several trees in and around town.

Hail, Cherokee

When
July 13, 2:42 AM CST
Where
Cherokee County, 1.65 mi E of Baxter Spgs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.020, -94.700

Flash Flood, Cherokee

When
July 13, 3:15 AM CST to 9:15 AM CST
Where
Cherokee County, 0.55 mi W of Columbus to 1.26 mi SW of Columbus
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.170, -94.840

Training thunderstorms with very heavy rainfall, produced extensive street flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188301, 188302, 188305, 188425.